Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 131, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2014, 6:49 PM CDT for Hodgeman County, Kansas. It was in force for 56 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2014, 6:49 PM CDT (23:49 UTC)
- Expired
- Jun 18, 2014, 7:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 40 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 6:50 PM CDT | TSTM WND DMG | 10 Se Kalvesta, KS | AT 205 AND C ROADS, A BARN WAS DESTROYED IN ADDITION TO 5 HIGH VOLTAGE POWER LINES. TIME ESTIMATED FROM RADAR. |
| Jun 18, 6:53 PM CDT | TSTM WND GST 60 | 13 Wsw Jetmore, KS | |
| Jun 18, 7:10 PM CDT | TSTM WND GST 60 | 8 N Jetmore, KS | |
| Jun 18, 7:22 PM CDT | HAIL 1 | 3 N Jetmore, KS | |
| Jun 18, 7:25 PM CDT | HAIL 1 | 11 N Jetmore, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 3:22 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 2229 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
957
WUUS53 KDDC 182349
SVRDDC
KSC083-190045-
/O.NEW.KDDC.SV.W.0131.140618T2349Z-140619T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT WED JUN 18 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HODGEMAN COUNTY IN SOUTHWEST KANSAS...
* UNTIL 745 PM CDT
* AT 647 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
SOUTHEAST OF KALVESTA...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JETMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 10004 3826 9963 3792 10002 3792 10021
TIME...MOT...LOC 2350Z 214DEG 25KT 3799 10009
HAIL...1.25IN
WIND...60MPH
$$
KRUSE2 follow-up statements
548
WWUS53 KDDC 190009
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT WED JUN 18 2014
KSC083-190045-
/O.CON.KDDC.SV.W.0131.000000T0000Z-140619T0045Z/
HODGEMAN KS-
709 PM CDT WED JUN 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HODGEMAN
COUNTY UNTIL 745 PM CDT...
AT 705 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JETMORE...AND
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN HODGEMAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3799 9995 3799 10017 3826 10004 3826 9963
TIME...MOT...LOC 0009Z 214DEG 25KT 3815 9992
HAIL...1.25IN
WIND...60MPH
$$
KRUSE438
WWUS53 KDDC 190028
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
728 PM CDT WED JUN 18 2014
KSC083-190045-
/O.CON.KDDC.SV.W.0131.000000T0000Z-140619T0045Z/
HODGEMAN KS-
728 PM CDT WED JUN 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
HODGEMAN COUNTY UNTIL 745 PM CDT...
AT 724 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
JETMORE...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN HODGEMAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3805 9988 3810 10002 3826 10002 3826 9963
TIME...MOT...LOC 0028Z 214DEG 25KT 3819 9986
HAIL...1.25IN
WIND...60MPH
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:17 PM CDT, 32 minutes earlier.
Area forecast discussion, Jun 18, 6:17 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 617 PM CDT Wed Jun 18 2014 ...Updated aviation discussion... .SHORT TERM...(This evening through Thursday) ISSUED AT 251 PM CDT WED JUN 18 2014 A minor upper level trough is currently moving through western Kansas, with the stronger dynamics centered off to the north of our CWA. There is a cold front in the vicinity from Hays to north of Syracuse in Hamilton County as of 20z. A dry-line has formed and was from approximately Liberal to Garden City to Hill City at 20z. There was a lower level wave which moved up from the Texas Panhandle earlier this afternoon, which shoved the dry-line northeastward into the cold front, causing the cold front to bow northward in the Ness City/Hays area. This dry-line intrusion into the cold front also slowed the progress of the front to the southeast. A fairly good amount of mid to high level clouds covered most of the CWA at 20z, and a single storm formed near Scott City between 19Z and 20Z. The short term models of the RUC, HRRR and ARW all backed off on a solid line of storms forming along the dry-line this afternoon, but rather a patchy line of storms. There will still probably be a few isolated severe storms with quarter size hail, but do not think the severe storms will be widespread or very big hail (quarters). Will monitor SPC for a Watch. Overnight, the precipitation band from this afternoon should move east, with another surface low moving up from Oklahoma into the P28 area. The aforementioned front will progress southeast through our CWA and be near a Pratt to Coldwater line by 12Z in the morning. Therefore, with greater moisture available in the southeast zones, will increase Pops there toward 12Z, and then spread the Pops back to the northwest during the day Thursday. SPC's Day2 outlook has about our southeast 1/3rd of the CWA in a slight risk. We will be cooler in the afternoon, with the cold front south of us. Have to agree with SPC's assessment though, with the NAM model showing 3700 J/Kg of MuCape in our eastern zones, and 24 to 27Kts of bulk shear in that same zone Tuesday at 21Z. There will likely be some more severe storms, again with Quarters to a little larger hail. The TOR threat looks minimal, but some 60kt winds could easily mix down. As for Max/Min temperatures, I did not change anything. Lows tonight will be elevated in the 60F (NW) to 72F (SE) range. On Thursday, it will be cooler with maximum temperatures ranging from the mid 80s north of I-70 and upper 80s down south along the Oklahoma border. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 346 PM CDT WED JUN 18 2014 The mid to upper level flow will become zonal by later this week and into the weekend. This will allow for lee troughing and a dryline situated across far western Kansas. Afternoon and early nighttime thunderstorms cannot be ruled out. But in the absence of upslope flow this far south, and with the lack of low level baroclinicity and a well defined upper level jet, organized thunderstorm activity will probably stay farther north through Saturday. High temperatures will be in the lower 90s through Saturday with lows mainly in the 60s. Thunderstorm chances are higher by late Sunday as a weak shortwave trough embedded in zonal flow traverses western Kansas. Organized thunderstorm activity is possible into Monday with this feature, along with cooler temperatures by Monday. Thunderstorm chances may diminish by late Monday and Tuesday as weak surface high pressure builds into western Kansas. However, by late Tuesday and into mid to late next week, there will be more opportunities for thunderstorms as westerly to northwesterly mid to high level flow persists, along with weak capping and plentiful low level moisture. High temperatures will be held down by cloud cover and convective debris. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 617 PM CDT WED JUN 18 2014 Will carry VCTS at the Garden City, Dodge City and Hays TAF sites for a few hours this evening as widely scattered thunderstorms move through central and parts of southwest Kansas. The thunderstorm activity should be ending after 03-04z. Winds should remain gusty to around 25 knots from the south until late tonight. A cold front will drop south across the area Thursday morning. Winds could become gusty to 10 to 20 knots for a short time behind the front but should diminish and become easterly during the day. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 87 63 91 / 20 30 20 20 GCK 65 86 62 92 / 20 10 10 20 EHA 63 87 63 91 / 20 10 10 10 LBL 67 89 64 92 / 20 20 20 10 HYS 68 86 62 91 / 20 20 10 20 P28 72 89 67 91 / 30 50 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burke LONG TERM...Finch AVIATION...Gerard
Hazardous weather outlook, Jun 18, 4:15 AM CDT, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 415 AM CDT WED JUN 18 2014 KSZ030-031-043>046-061>066-074>081-084>090-191000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 415 AM CDT WED JUN 18 2014 /315 AM MDT WED JUN 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING ACROSS WESTERN KANSAS, ESPECIALLY ALONG AND EAST OF A SCOTT CITY TO ULYSSES TO HUGOTON LINE. THE MAIN HAZARD WILL BE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT EAST OF A LIBERAL TO GARDEN CITY TO NEAR WAKEENEY LINE. HAIL UP TO THE SIZE OF TENNIS BALLS AND STRONG DAMAGING WINDS CAN BE EXPECTED FROM THESE THUNDERSTORMS. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM FRIDAY THROUGH EARLY NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL ACCOMPANY THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND EARLY TONIGHT, ESPECIALLY EAST OF A SCOTT CITY TO ULYSSES TO HUGOTON LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
In the hours before
Special weather statement, Jun 18, 4:58 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 458 PM CDT WED JUN 18 2014 KSZ076-077-086-087-182300- GRAY-HASKELL-MEADE-SEWARD- 458 PM CDT WED JUN 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...NORTHWESTERN MEADE...SOUTHEASTERN HASKELL AND SOUTHWESTERN GRAY COUNTIES... AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 11 MILES SOUTH OF SUBLETTE... MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 3767 10073 3754 10049 3722 10079 3732 10098 TIME...MOT...LOC 2158Z 213DEG 24KT 3735 10082 KRUSE
Special weather statement, Jun 18, 5:16 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 516 PM CDT WED JUN 18 2014 KSZ076-085>087-182345- HASKELL-MEADE-SEWARD-STEVENS- 516 PM CDT WED JUN 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHEASTERN HASKELL... SOUTHEASTERN STEVENS AND WESTERN MEADE COUNTIES... AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR TYRONE...OR 7 MILES SOUTHWEST OF LIBERAL...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 3751 10085 3725 10040 3699 10080 3699 10108 TIME...MOT...LOC 2216Z 214DEG 25KT 3701 10100 KRUSE
Local storm report, Jun 18, 5:24 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
524 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 SW LIBERAL 37.00N 100.99W
06/18/2014 E0.75 INCH SEWARD KS PUBLIC
&&
MRUSSELLLocal storm report, Jun 18, 5:49 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL SUBLETTE 37.48N 100.85W
06/18/2014 E1.00 INCH HASKELL KS BROADCAST MEDIA
&&
JFINCHSpecial weather statement, Jun 18, 6:02 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT WED JUN 18 2014
KSZ077-182345-
GRAY-
602 PM CDT WED JUN 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR GRAY COUNTY...
AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONTEZUMA...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3800 10046 3799 10024 3784 10023 3755 10046
3762 10064
TIME...MOT...LOC 2302Z 211DEG 25KT 3765 10050
KRUSELocal storm report, Jun 18, 6:20 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL WNW BUCKLIN 37.55N 99.64W
06/18/2014 E1.75 INCH FORD KS CO-OP OBSERVER
&&
JFINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:50 PM CDT | Special Weather Statement | DDC | Lane | 85 min |
| Jun 18, 2:53 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 67 min |
| Jun 18, 4:23 PM CDT | Special Weather Statement | DDC | Scott | 37 min |
| Jun 18, 4:58 PM CDT | Special Weather Statement | DDC | Haskell | 62 min |
| Jun 18, 5:16 PM CDT | Special Weather Statement | DDC | Seward | 89 min |
| Jun 18, 6:02 PM CDT | Special Weather Statement | DDC | Gray | 43 min |
| Jun 18, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 54 min |
| Jun 18, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Meade | 66 min |
| Jun 18, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.